Illinois, 2014

Flash Flooding and Hail in Illinois, May 21 to 22, 2014

May 21 to 22, 2014 · NWS ILX · 38 events in 7 counties and zones

A cold front interacted with a warm and humid airmass to produce clusters of severe thunderstorms during the late afternoon and evening of May 21st. Most of the storms were concentrated in a corridor from far southeastern McLean and northern Piatt counties southeastward across Champaign, Vermilion, northern Douglas, and northern Edgar counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$101 million
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front interacted with a warm and humid airmass to produce clusters of severe thunderstorms during the late afternoon and evening of May 21st. Most of the storms were concentrated in a corridor from far southeastern McLean and northern Piatt counties southeastward across Champaign, Vermilion, northern Douglas, and northern Edgar counties. Very large hail up to the size of grapefruits was reported near Tuscola in Douglas County. In addition, thunderstorm cells repeatedly training over the same locations produced flash flooding in two narrow corridors across east central Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 21, 12:58 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, May 21, 12:58 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
158 PM CDT Wed May 21 2014

.DISCUSSION...
ISSUED 158 PM CDT Wed May 21 2014

Severe storm potential will highlight the short term. A brief period
of cooler temps will close out the week, before a long wave ridge
builds into our area for the weekend. As that ridge slides east
later this weekend, a few late afternoon thunderstorms could bubble
up in our western areas on Sunday and Memorial Day as moisture
and heat return to IL.

SHORT TERM...Tonight through Saturday.

The initial severe thunderstorm watch #164 does not include any of
IL, but we still expect some thunderstorms to develop along the
cold front in IL later this afternoon. At 18z/1 pm, the front
extended on a line through Bloomington and Rushville. Surface
dewpoints ahead of the front had climbed into the mid 60s, with
air temps in the mid to upper 80s. Surface based CAPEs were in the
2800-3300 J/kg, with 0-6km wind shear of 35-50kts. LAPS soundings
were indicating little to no cap above the LCL. We should see some
of the storms become strong in our area, with very large hail the
main hazard and damaging winds possible. Supercell formation
appears likely at the onset, with the better chances of linear
progression most likely occurring after the storms advance eastward
into Indiana. The cumulus field on across C IL appears to be
deepening, with some towering cu. A watch may be needed in IL in
the 2-3 pm time frame.

Will maintain high chance PoPs the rest of the afternoon and into
the evening, as coverage could be limited by breaks in the line of
storm cells that develop.

The latest 4km model HRRR output shows rather limited coverage of
storms on an E-W line along and south of I-72, with storms
generally south of our CWA by 06z/1am. Will keep PoPs after
midnight limited to the far southern areas.

The cold front forward progress will slow down and stall near the
southern tip of IL, keeping shower and storm chances close by to
the south and west of our forecast area. We held onto a narrow
area of slight chance PoPs along our far southern counties on
Thurs and Thur night as a result.

Surface high pressure and a building ridge aloft should help keep
our area rain free on Friday and Saturday as moisture return will
be primarily into the Missouri and areas west.

A brief cooler period will occur from Thursday into Friday behind
today's cold front. Highs will still linger right around normal in
the mid to upper 70s. Saturday will see temps begin a warming
trend, but highs will still remain mainly in the upper 70s.

LONG TERM...Sunday through Wednesday.

Warming through a deeper layer will develop on Sunday as the
surface ridge axis slides east of Illinois and southerly return
flow increases. Low and mid level moisture content will increase as
well, with dewpoints returning to the 60s west of I-55 on Sunday.
Thunderstorm chances will be mainly west of our forecast area, in
the vicinity of a surface trough along the Mississippi river
valley. Instability params support storm progression into western
IL, so we went with low chance and slight chance PoPs west of
I-55. A weakening of the surface trough and increasing cap
strength on Memorial Day may help to diminish storm chances a
little. However, an weak disturbance in the 400-600 mb layer
could cause a few isolated storms. We went with slight chance PoPs
NW of a line from Springfield to Champaign, for mainly late
afternoon/early evening storm potential. Most areas should remain
dry though. Memorial Day looks to be the warmest day of the
holiday weekend, as highs return to the mid 80s. Dewpoints in the
low to mid 60s will make it feel a bit humid outside as well.

On Tuesday and Wednesday, the ECMWF, and to some extent the GFS,
progress an upper low into the ridge, triggering a wider coverage
of showers and storms. Low chance PoPs were included for all our
counties Tuesday and Wednesday to account for the relative
agreement on a wetter solution. Increasing clouds and rain
potential should keep high temps in the 70s both days.

Shimon
&&

.AVIATION...
ISSUED 1247 PM CDT Wed May 21 2014

A frontal boundary will sag south into central IL this afternoon
and evening. Some isolated to scatted storm are expected to
develop this afternoon along and ahead of the front, though
coverage is expected to be too low to include in TAFS beyond VCTS.
If a terminal is impacted by TSRA, short reduction to IFR
possible with brief strong/gusty winds. Otherwise VFR expected
through Thu AM with diurnal cumulus this afternoon and scattered
mid clouds overnight. W/SW winds ahead of the front will veer to
the north this evening after the frontal passage, generally
remaining under 10 kts.

25
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 21, 10:46 AM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1146 AM CDT WED MAY 21 2014

ILZ027>031-036-037-221700-
FULTON-KNOX-MARSHALL-PEORIA-STARK-TAZEWELL-WOODFORD-
1146 AM CDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE EARLY THIS AFTERNOON. SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY ALONG AND NORTHWEST OF
THE ILLINOIS RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-040>057-061-221700-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCHUYLER-SCOTT-
SHELBY-VERMILION-
1146 AM CDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP FROM MID AFTERNOON INTO EARLY
EVENING. SOME OF THE STORMS MAY BECOME SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS. CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE
WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY ALONG AND NORTHWEST OF
THE ILLINOIS RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 7 PM TODAY
SOUTHEAST OF A RUSHVILLE TO BLOOMINGTON LINE.

ILZ062-063-066>068-071>073-221700-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1146 AM CDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST
ILLINOIS LATE THIS AFTERNOON AND CONTINUE TONIGHT. SOME OF THE STORMS
MAY BECOME SEVERE...WITH LARGE HAIL...DAMAGING WINDS AND LOCALLY
HEAVY RAIN POSSIBLE. CLOUD TO GROUND LIGHTNING IS POSSIBLE WITH
ANY THUNDERSTORM.

MINOR FLOODING WILL WILL CONTINUE ALONG THE WABASH RIVER UPSTREAM
OF VINCENNES AND DOWNSTREAM OF TERRE HAUTE THROUGH SUNSET THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG AND SOUTHWEST OF AN
EFFINGHAM TO LAWRENCEVILLE LINE THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND MIDNIGHT.

The radar

The Chicago radar (KLOT), 140 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

30 hail, 6 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Vermilion

When
May 21, 2:05 PM CST to 2:06 PM CST
Where
Vermilion County, 2.11 mi W of Rossville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.380, -87.710

Hail, Macon

When
May 21, 2:14 PM CST to 2:15 PM CST
Where
Macon County, Argenta
Measured
1 in hail
Reported by
Public
Coordinates
39.980, -88.820

Hail, Vermilion

When
May 21, 2:15 PM CST to 2:16 PM CST
Where
Vermilion County, Rossville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.380, -87.670

Hail, De Witt

When
May 21, 2:20 PM CST to 2:21 PM CST
Where
De Witt County, Farmer City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.250, -88.630

Hail, Vermilion

When
May 21, 2:35 PM CST to 2:36 PM CST
Where
Vermilion County, 1.48 mi SSE of West Newell
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.160, -87.590

Hail, Piatt

When
May 21, 2:40 PM CST to 2:41 PM CST
Where
Piatt County, Bement
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.920, -88.570

Hail, Champaign

When
May 21, 2:58 PM CST to 2:59 PM CST
Where
Champaign County, 0.87 mi SW of Champaign
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
40.110, -88.260

Thunderstorm Wind, Champaign

When
May 21, 2:58 PM CST to 3:03 PM CST
Where
Champaign County, 3 mi W of Savoy
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.050, -88.307

Numerous power poles were blown down on Rising Road 3 miles west of Savoy.

Hail, Champaign

When
May 21, 3:00 PM CST to 3:01 PM CST
Where
Champaign County, 2.14 mi NNW of Savoy
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
40.080, -88.260

Hail, Douglas

When
May 21, 3:05 PM CST to 3:15 PM CST
Where
Douglas County, Tuscola
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
39.800, -88.280

Hail fell for 10 minutes with the largest stones the size of golf balls.

Hail, Douglas

When
May 21, 3:06 PM CST to 3:07 PM CST
Where
Douglas County, 4 mi NW of Tuscola
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.841, -88.333

Hail, Douglas

When
May 21, 3:07 PM CST to 3:08 PM CST
Where
Douglas County, 3 mi NW of Tuscola
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.831, -88.320

Hail, Douglas

When
May 21, 3:10 PM CST to 3:11 PM CST
Where
Douglas County, Tuscola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.800, -88.280

Hail, Douglas

When
May 21, 3:14 PM CST to 3:15 PM CST
Where
Douglas County, 3 mi NW of Tuscola
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.831, -88.320

Hail, Douglas

When
May 21, 3:16 PM CST to 3:17 PM CST
Where
Douglas County, 4 mi E of Tuscola
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.800, -88.205

Hail, Douglas

When
May 21, 3:25 PM CST to 3:26 PM CST
Where
Douglas County, 1 mi WNW of Tuscola
Measured
4 in hail
Injuries
2 direct, 0 indirect
Property damage
$100 million
Reported by
Emergency Manager
Coordinates
39.806, -88.297

Hail caused significant damage to the roofs, windows, and siding of numerous houses in Tuscola. Hundreds of vehicles sustained major window and body damage. Two men were injured when they were struck in the head by large hailstones.

Hail, Douglas

When
May 21, 3:35 PM CST to 3:36 PM CST
Where
Douglas County, Camargo
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
39.800, -88.170

Hail, Douglas

When
May 21, 3:41 PM CST to 3:42 PM CST
Where
Douglas County, 3 mi N of Hindsboro
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.723, -88.130

Hail, Douglas

When
May 21, 3:55 PM CST to 3:56 PM CST
Where
Douglas County, 5.55 mi S of Newman
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.720, -87.990

Hail, Edgar

When
May 21, 4:00 PM CST to 4:01 PM CST
Where
Edgar County, Brocton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.720, -87.930

Hail, Piatt

When
May 21, 4:20 PM CST to 4:21 PM CST
Where
Piatt County, White Heath
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.080, -88.520

Thunderstorm Wind, Champaign

When
May 21, 4:35 PM CST to 4:40 PM CST
Where
Champaign County, Tolono
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Mesonet
Coordinates
39.980, -88.250

A large tree was blown onto a train in Tolono. A 6-foot tree was split in half and numerous small branches were blown down around town.

Hail, Champaign

When
May 21, 4:37 PM CST to 4:38 PM CST
Where
Champaign County, Tolono
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.980, -88.250

Hail, Champaign

When
May 21, 5:01 PM CST to 5:02 PM CST
Where
Champaign County, 2 mi S of Champaign
Measured
1.5 in hail
Reported by
Mesonet
Coordinates
40.091, -88.250

Hail, Champaign

When
May 21, 5:06 PM CST to 5:15 PM CST
Where
Champaign County, (Cmi)willard Fld Cha
Measured
1.75 in hail
Property damage
$800,000
Reported by
Emergency Manager
Coordinates
40.030, -88.280

Significant hail damage at Willard Airport in Savoy. Damage to several vehicles as well as minor damage to a B-17 aircraft.

Hail, Champaign

When
May 21, 5:15 PM CST to 5:16 PM CST
Where
Champaign County, 1 mi ENE of Philo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.005, -88.132

Hail, Champaign

When
May 21, 5:20 PM CST to 5:25 PM CST
Where
Champaign County, Philo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.000, -88.150

Flash Flood, Piatt

When
May 21, 5:30 PM CST to 11:00 PM CST
Where
Piatt County, 1.18 mi NNE of Lodge to 3.21 mi SW of White Heath
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.115, -88.539

Persistent rain from numerous thunderstorms tracking over the same areas produced 3.00 inches in less than two hours during the early evening hours in a small part of east central Piatt County. Numerous rural roads were impassable, streets in White Heath were flooded, and Interstate 72 in the vicinity of White Heath was impacted.

Flash Flood, Champaign

When
May 21, 6:00 PM CST to 11:30 PM CST
Where
Champaign County, 2.32 mi W of Seymour to 2.56 mi SW of Seymour
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.097, -88.464

Persistent rain from numerous thunderstorms tracking over the same areas produced 3.00 to 4.00 inches in less than two hours during the early evening hours. Numerous roads were impassable in Savoy, Tolono and rural areas of south central Champaign County. U.S. Highway 45 and State Route 130 were also significantly impacted and closed in spots.

Hail, Champaign

When
May 21, 6:24 PM CST to 6:25 PM CST
Where
Champaign County, Broadlands
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.920, -88.000

Hail, Vermilion

When
May 21, 6:41 PM CST to 6:42 PM CST
Where
Vermilion County, Sidell
Measured
1 in hail
Reported by
Mesonet
Coordinates
39.920, -87.820

Flash Flood, Champaign

When
May 21, 7:00 PM CST to 11:30 PM CST
Where
Champaign County, 1.76 mi NNW of Sellers to 1.57 mi N of Mayview
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.202, -88.117

A second band of persistent rain from numerous thunderstorms tracking over the same areas in Champaign County produced 2.50 to 3.00 inches in less than two hours during the early evening hours east of Urbana. Most streets in St. Joseph and Ogden were flooded. Numerous rural roads in extreme east central Champaign County were impassable. State Highway 49 and Interstate 74 from mile post 191 to 198 were impacted and traffic was stopped at times.

Hail, Edgar

When
May 21, 7:06 PM CST to 7:07 PM CST
Where
Edgar County, Chrisman
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
39.800, -87.670

Hail, Champaign

When
May 21, 7:10 PM CST to 7:11 PM CST
Where
Champaign County, 1.73 mi ENE of Mahomet
Measured
1 in hail
Reported by
Public
Coordinates
40.210, -88.370

Hail, Champaign

When
May 21, 7:15 PM CST to 7:16 PM CST
Where
Champaign County, 1 mi NNE of Mahomet
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
40.213, -88.393

Flash Flood, Vermilion

When
May 21, 7:45 PM CST to May 22, 12:30 AM CST
Where
Vermilion County, 3.7 mi SSW of Humrick to 2.87 mi NNW of Olivet
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.868, -87.567

Two bands of persistent rain from numerous thunderstorms tracking over the same areas in central and southern Vermilion County produced 3.00 to 4.00 inches in less than two hours during the evening. Numerous rural roads in central and southern Vermilion County were impassable. State Highway 1 from Georgetown to the Edgar County Line and Interstate 74 from mile post 198 to 203 were impacted and traffic was stopped at times.

Flash Flood, Edgar

When
May 21, 8:30 PM CST to May 22, 12:30 AM CST
Where
Edgar County, 3.14 mi WNW of Palermo to 4.6 mi NNW of Mc Cown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.880, -87.938

Persistent rain from numerous thunderstorms tracking over the same areas produced 3.00 to 4.00 inches in less than two hours during the early evening hours in a portion of northern Edgar County. Most streets in Chrisman were flooded. U.S. Highways 150 and 36 were significantly impacted and traffic was stopped at times. Numerous rural roads were impassable and closed as a result.

Flash Flood, Douglas

When
May 21, 9:00 PM CST to May 22, 12:00 AM CST
Where
Douglas County, 5.95 mi NNE of Newman to 3.19 mi E of Fairland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.880, -87.938

Persistent rain from numerous thunderstorms tracking over the same areas produced 2.50 to 3.00 inches in less than two hours during the early evening hours in a small portion of northeast Douglas County. Numerous rural roads were impassable and closed as a result.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518882, 518883, 518884, 518885, 518886, 518889, 518890, 518922, 518891, 518898, 518893, 518894, 518895, 518896, 518899, 518901, 518902, 518904, 518905, 518906, 518907, 518925, 518908, 518909, 518911, 518913, 518914, 524033, 524023, 518915, 518916, 524039, 518917, 518918, 518920, 524047, 524049, 524035.